My Journey with a Mitochondrial Disease - "But they that wait upon the LORD shall renew their strength; they shall mount up with wings as eagles; they shall run, and not be weary; and they shall walk, and not faint." Isaiah 40:31 KJV
Day by Day with a Movement DisorderPosted on by DB2
I’m finally completely off the Clonazepam and back on the Methocarbamol and Neurontin. And I have a Neuro appointment in June. I had hopes that the time off the meds, while I tried Clonazepam, would make them effective again – but no such luck. They take the edge of the pain, but don’t really stop it. But I’m not as weak as I was at my worst on the Clonazepam at least.
I’ve had a bout of sinus infection that caused one side of my face to ache like a toothache. In fact I actually went to the dentist, thinking I had cracked a tooth clenching my teeth in my sleep while I was still on the benzo. The x-rays showed it was more likely a sinus infection. So my doctor put me on an antibiotic. He also told me to stop using the regular OTC sinus medicine I’ve been using, as my blood pressure was way to high. He said to be sure I buy a brand that has HBP on the label, and we bought some on the way home from the doctor.
Antibiotics usually give me digestive problems, but this time it hit as nausea and vomiting. I ended up having to get the doctor to call in something for that. So I haven’t really had what you could call a normal week yet since being back on my old meds. I can still hope that the pain level will subside.
It’s hard to describe these pains – I call them traveling pains, for lack of a better term for them. I will ache in one place, say my shin, for 10 or 15 minutes, rub it for a bit or use a hot pad on it, then it subsides and within a few minutes my other leg hurts in the calf. Repeating the rubbing and heat, and the next thing I know it’s my neck that’s hurting. A few more minutes and my arm hurts. This goes on all day long and all night long. In the daytime, as long as my mind is occupied, such as when I’m working on the computer, it usually doesn’t take over my awareness. But let me get still, like at church? It’s NOT comfortable. The same thing at night – I don’t sleep well, waking up off and on all night long trying to get comfortable.
The odd thing is, I remember waking up during the night screaming as a young child, begging for my Mama or Grandmother to rub my legs. They called it growing pains back then, but now I wonder if I wasn’t already having MITO symptoms.
Day by Day with a Movement DisorderPosted on by DB
I’ve postponed writing about the increase in my jerks and twitches over the last few months, hoping that it was due to more stress than usual and would go away on its own. But it hasn’t. I called my Neurologist about a month ago to let him know that I was getting worse, and his nurse called back to tell me to increase my dose of Primidone to 2 pills twice a day. I did that for a couple of weeks, with no help at all, so I called back. This time he said to take 3 pills twice a day. Well, that didn’t help, either.
So I called the other day to see what he’d suggest, and I went to see him today. He’s added Neurontin (Gabapentin) to my 3 at a time Primidone dose to see if that helps. He asked me if I had ever been on it, and I couldn’t remember that I had. It wasn’t until I just now did some Googling for Neurontin and Essential Myoclonus that some of my old posts on this blog popped up. I have been on it before, and I had really bad nightmare problems with it, and it didn’t help with the jerks, either. Since I will be in his office building tomorrow, while I’m there I’ll see if he wants to try something else instead.
I had shared some very disturbing to me loss of memory incidences of late, so he has scheduled an MRI for tomorrow. He also had some blood drawn to check for thyroid problems and B12 levels. I’ll probably get those results later on this week. I can’t imagine that my B12 would be low, considering what we eat, but a thyroid problem is certainly a possibility.
The jerks are nerve wracking for me and worrying my dear sweet hubby, so I pray that the added medicine will help. I pray that the blood tests and MRI will help my doctor decide what might be going on with my memory. It may just be a side effect of the very medicines that help me to have a good Quality of Life in other ways. Primidone is one of the ones I take that can cause memory problems, and I’m now on 3 times as much as I was originally taking! And the Triavil I take at night helps to keep my digestive system behaving itself. And he named one other prescription I was on that could cause memory loss, but I forgot which one he said. (ironic?)
Day by Day with a Movement DisorderPosted on by DB3
Well, the second round of Go-Lytely worked for all of two days before the constipation problem became evident again. So, I called both my Neuro and my Gastro today. My Neuro wants me to try replacing the Primidone with Gabapentin, which is the generic form of Neurontin. This is another one of the anti-seizure meds that is prescribed for all kinds of off label uses, including Peripheral Neuropathy, Tremors, and Myoclonus.
I’ve used this Drug Interaction Checker to see if I could take the Neurontin while the Primidone was still in my system, and that’s OK. So I should be alright changing over to the Gabapentin tonight. The half life of Primidone is 14 hours, so half the dose will be out of my system by 9:00PM tonight. I’ll take the Gabapentin before bed, and almost all the Primidone will be out of my system by tomorrow morning.
As I would have suspected, the list of possible side effects is long, and one of them is constipation. But, diarrhea is also in the list. I can only hope that it will control my Myoclonus as well as the Primidone has, and head me in the direction of diarrhea, rather than constipation! Only time will tell.
I feel like I’ve come full circle taking this medicine, as our older daughter (who suffered from Peripheral Neuropathy as a result of Gastric Bypass Surgery) was put on Neurontin about the same time I was finally getting my Neurologist’s diagnosis of Peripheral Neuropathy and Parkinson’s Disease.